Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 6, NWS Amarillo, TX

May 13, 2005Hemphill County, Texas

NWS Amarillo, TX issued this tornado warning at May 13, 2005, 8:10 PM CDT for Hemphill County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 8:10 PM CDT (01:10 UTC)
Expired
May 13, 2005, 8:35 PM CDT
In force
25 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hemphill County, TX

The radar

The Amarillo radar (KAMA), 154 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 2:10 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 140111
TORAMA
TXC211-140145-
/O.NEW.KAMA.TO.W.0006.050514T0110Z-050514T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
810 PM CDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 845 PM CDT

* AT 800 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO OVER
  SOUTHEASTERN HEMPHILL COUNTY...OR ABOUT 21 MILES SOUTHEAST OF
  CANADIAN...MOVING EAST AT 15 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3580 10018 3563 10025 3563 10001 3579 10001

$$

JJB
1 follow-up statement
000 
WWUS54 KAMA 140135
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
835 PM CDT FRI MAY 13 2005

TXC211-140145-
/O.CAN.KAMA.TO.W.0006.000000T0000Z-050514T0145Z/
HEMPHILL TX-
835 PM CDT FRI MAY 13 2005

...THE TORNADO WARNING FOR SOUTHEASTERN HEMPHILL COUNTY IS
CANCELLED...

AT 835 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD EXITED THE
WARNED AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3580 10018 3563 10025 3563 10001 3579 10001

$$

JJB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 13, 2:55 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 13, 2:55 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CDT FRI MAY 13 2005

.DISCUSSION...
QUICK DISCUSSION BEFORE STORMS BREAK OUT ONCE AGAIN OVER THE
SOUTHEASTERN TEXAS PANHANDLE.  COOL FRONT PUSHED ACROSS MOST OF THE
REGION AND NOW RUNS FROM NEAR BEAVER OK TO NEAR HEREFORD. OUTFLOW
BOUNDARY/MOISTURE BOUNDARY PUSHING BACK TO THE WEST RUNS FROM NEAR
CLAUDE TO HIGGINS...WITH MESOLOW LOCATED NEAR FLOYDADA IN SRN
PLAINS.  SFC WINDS ACROSS SE TX PNHDL REMAIN OUT OF SE AND WILL HELP
TO HOLD MOISTURE IN PLACE.  18Z KAMA SOUNDING SHOWS STOUT CAP IN
PLACE ALOFT...BUT APPROACHING S/W SHOULD HELP TO WEAKEN THIS AND
ALLOW FOR TSRA TO DEVELOP ACROSS THE SOUTHEASTERN THIRD.  SVR
POTENTIAL EXISTS WITH LARGE HAIL AND ISOLD TORNADOES POSSIBLE AND
TOR WATCH IS IN PLACE UNTIL 9PM FOR SERN ZONES.  MIGHT SEE SOME
ELEVATED TSRA BACK WEST OF THE WATCH...AND THIS BEARS WATCHING EVEN
IF THE CHANCES ARE SLIM.

ADJUSTED POP GRIDS/FCST TO BUMP THEM UP ACROSS THE SERN ZONES AND
EXTEND THEM UNTIL MIDNIGHT.  SHOULD SEE A BRIEF BREAK TOMORROW AND
THEN ANOTHER SLIM CHANCE ON SATURDAY AS UPSLOPE FLOW DEVELOPS
ACROSS THE AREA.  BEST CHANCES FOR ANOTHER SHOT OF RAIN WILL BE ON
SUNDAY...ESPECIALLY OUT WEST ALONG THE TX/NM STATE LINE...AS NWLY
FLOW HELPS TO PUSH A S/W ACROSS ALOFT.  SLY FLOW THEN BECOMES
REESTABLISHED AT SFC FIRST PART OF NEXT WEEK AS SHORTWAVE RIDGE
DEVELOPS EARLY IN THE WEEK.  RAPID PROGRESSION OF SWLY FLOW AND
RIDGING CONTINUES THROUGH THE MID TO LATTER PART OF NEXT WEEK WHICH
WILL POSSIBLY BRING IN MORE CHANCES FOR PRECIP.  AS FOR THE FCST...
READJUSTED TEMPS FOR SUN AND MON AS WELL AS DEWPT GRIDS.  POP GRIDS
LOOK GOOD AS WELL AS MOST OTHER FIELDS.  OTHER THAN MINOR TWEAKS...
NO MAJOR CHANGES TO DAYS 4-7.  WILL GET TEXT PRODUCTS OUT EARLY TO
FOCUS ON SVR WX POTENTIAL FOR TONIGHT.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                49  72  51  68 /  20  10  20  20
BEAVER OK                  48  76  48  65 /  20  10  10  20
BOISE CITY OK              44  71  49  71 /  10   0  20  30
BORGER TX                  50  76  51  68 /  20  10  20  20
BOYS RANCH TX              46  74  52  72 /  20  10  20  30
CANYON TX                  49  74  52  69 /  20  10  20  20
CLARENDON TX               54  75  53  68 /  30  10  20  20
DALHART TX                 45  72  49  72 /  10  10  20  30
GUYMON OK                  46  74  48  68 /  20  10  20  20
HEREFORD TX                48  73  51  71 /  20  10  20  30
LIPSCOMB TX                52  77  49  65 /  30  10  10  20
PAMPA TX                   52  75  51  67 /  30  10  20  20
SHAMROCK TX                56  77  52  67 /  30  10  10  20
WELLINGTON TX              58  77  53  68 /  40  10  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

04/17
Hazardous weather outlook, May 13, 2:40 PM CDT, 5 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT FRI MAY 13 2005

OKZ001>003-TXZ001>020-141100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
240 PM CDT FRI MAY 13 2005

UPDATED TODAY FOR WATCH AND REFINED STORM LOCATIONS

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE
SOUTHEASTERN TEXAS PANHANDLE. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS EAST OF A LINE FROM BEAVER OKLAHOMA TO AMARILLO TEXAS.
GENERAL THUNDERSTORMS ARE POSSIBLE OVER THE WESTERN TEXAS AND
OKLAHOMA PANHANDLES.

THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG THE COLD FRONT
AND DRYLINE LATER THIS AFTERNOON. THESE STORMS HAVE THE POTENTIAL TO
QUICKLY BECOME SEVERE AS THEY MOVE TOWARDS THE HIGHER INSTABILITY
ACROSS THE EASTERN PANHANDLES. THE PRIMARY THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS...BUT AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...
ESPECIALLY ACROSS THE SOUTHEASTERN TEXAS PANHANDLE. A TORNADO WATCH
IS IN EFFECT FOR THE SOUTHEASTERN TEXAS PANHANDLE THROUGH 900 PM
CDT.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE ALSO EXPECTED OVER THE WEEKEND AS MOISTURE
RETURNS TO THE PANHANDLES AND UPPER LEVEL DISTURBANCES MOVE
THROUGH. THE HIGHEST LIKELIHOOD OF STRONG STORMS WILL BE ACROSS THE
WESTERN TEXAS AND OKLAHOMA PANHANDLES ON SUNDAY AFTERNOON AND
EVENING...WHERE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE EASTERN HALF OF THE
TEXAS AND OKLAHOMA PANHANDLES SHOULD BE READY FOR POSSIBLE ACTIVATION
LATER THIS AFTERNOON AND THIS EVENING.

KRAMAR

In the hours before

Special weather statement, May 13, 6:40 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT FRI MAY 13 2005

TXZ009-010-014-015-019-020-140200-

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CLEARED ALL COUNTIES IN
TORNADO WATCH 269. COUNTIES CLEARED INCLUDE:

IN THE TEXAS PANHANDLE:
ROBERTS...HEMPHILL...GRAY...WHEELER...DONLEY...COLLINGSWORTH...

THIS INCLUDES THE CITIES OF...CANADIAN...CLARENDON...MIAMI...PAMPA...
SHAMROCK...WELLINGTON...
Special weather statement, May 13, 6:41 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT FRI MAY 13 2005

TXZ010-140030-
HEMPHILL TX-
641 PM CDT FRI MAY 13 2005

...STRONG THUNDERSTORM IN HEMPHILL COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF CANADIAN AT
641 PM CDT...MOVING SOUTHEAST AT 18 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

JJB
Special weather statement, May 13, 6:42 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
642 PM CDT FRI MAY 13 2005

TXZ004-140015-
OCHILTREE TX-
642 PM CDT FRI MAY 13 2005

...STRONG THUNDERSTORM IN OCHILTREE COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF WOLF CREEK
PARK AT 642 PM CDT...MOVING EAST AT 15 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN OCHILTREE COUNTY...ESPECIALLY THOSE IN WOLF CREEK PARK...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN
Local storm report, May 13, 7:32 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             CANADIAN                35.91N 100.38W
05/13/2005  0.88 INCH        HEMPHILL           TX   TRAINED SPOTTER

            TRAINED SPOTTER IN CANADIAN REPORTED NICKELS...STILL
            FALLING.

&&

JJB
Local storm report, May 13, 7:35 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
735 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             2 NW CANADIAN           35.93N 100.41W
05/13/2005  1.00 INCH        HEMPHILL           TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER HAIL NEAR THE BIG
            DINOSAUR ON HWY 83 AND THE 60.

&&

JJB
Local storm report, May 13, 8:09 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
809 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TORNADO          10 NW ALLISON           35.71N 100.23W
05/13/2005                   HEMPHILL           TX   MEDIA

            TORNADO START TIME / END TIME 7:55 TO 7:56 - TRAINED
            SPOTTER REPORTED BRIEF TORNADO TOUCHDOWN NORTH OF ALLISON
            TEXAS AT 7:55 PM FOR APROX. 1 MINUTE.

&&

JJB

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.